MAUDE Adverse Event Report: ANGIODYNAMICS SMART PORT; PORT & CATHETER,

ANGIODYNAMICS SMART PORT; PORT & CATHETER,
Catalog Number CT80STPD
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Codes Pain (1994); Fluid Discharge (2686); Swelling/ Edema (4577)
Date of Event 07/19/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
Angiodynamics received a voluntary user medwatch, reference (b)(6) a risk manager reported issues with two single titanium ct vtx ports w poly cath.The following was reported: "patient arrived to the clinic to receive chemotherapy.Patient here for folfox c4 d15.Patient ambulates to infusion suite without assistance.Identity confirmed using two patient identifiers: dob and full name.Labs wnl.Patient seen by provider prior to treatment.Port access by this registered nurse (rn) with sterile techniques as port was flushed with normal saline patient grimaced due to discomfort.Patient repositioned with same results.Charge nurse at chairside to assess port site.Patient again has discomfort with saline being pushed in port.Port de accessed with huber needle intact.Fluid noted coming from port site.Port re accessed.Patient still has discomfort and swelling noted around port site.Port de accessed with huber needle intact.Plan of care explained to patient and questions answered.Patient left in stable condition and sent to radiology department for fluoroscopy.Patient had port removed, deemed to be a malfunctioning port.New port implanted.Patient seen to have a new port implanted after the new port that was previously installed.Patient ambulatory to clinic for c5d15 folfox.Patient identity confirmed using 2 identifiers (name and dob), denies new complaints.Labs and orders reviewed. vs wnl. implanted pac l chest with skin intact; dermabond to the site.Port accessed per protocol using aseptic technique, brisk blood returned, biopatch applied, needle secured with tegaderm dressing.Kvo ;d5 ;initiated via pac and pre-meds administered.20 mins into zofran/decadron infusion, patient started complain of discomfort at the port site.Moderate swelling noted around the port site.Infusion stopped.Dressing removed and port deaccessed.Small amount of clear, blood-tinged fluid expressed from the site.Swelling slightly improved.Port reaccessed using sterile technique by rn.Patient complain of pain when trying to flush with 10cc ns syringe, minimal amount of blood return noted (<1 ml).Port covered with tegaderm and provider notified by nurse.Patient sent to ir for port study.Chemotherapy medications returned to pharmacy.".
 
Additional Manufacturer Narrative
The customer's reported complaint description of the port (or catheter) leaked within the port pocket cannot be confirmed since no complaint sample was returned.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use, (16608102-01) which is supplied to the user with this item number, contains the following statements: - absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.- if the patient complains of pain, or if there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Caution: avoid piercing catheter with suture needle.Contraindications · catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Potential complications: catheter fragmentation catheter pinch-off drug extravasation (leakage) catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.The following statements reference making the catheter connection to the port housing: - insert catheter into sheath.Position the distal end of the catheter at the desired location.Peel away sheath while withdrawing it from vessel.Care should be taken not to withdraw catheter as sheath is removed.Catheter position should be confirmed radiographically.Secure catheter in place.- trim proximal end of catheter and advance through subcutaneous tunnel to the port pocket.Attach catheter to the port body.- slide the blue strain relief mechanism over the end of the catheter.The tapered end of the blue strain relief mechanism should point away from the proximal end of the catheter.For optimal results, the proximal end of the catheter should be dry.Slide the trimmed end of the catheter tip onto the stem until the catheter is flush with the stem flanges.Slide the strain relief mechanism over the catheter and onto the stem until it contacts the port body.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference pr(b)(4).

Brand Name
SMART PORT
Common Device Name
PORT & CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key18357607
Report Number1317056-2023-00176
Device Sequence Number20526964
Product Code LJT
UDI-Device IdentifierH787CT80STPD0
UDI-PublicH787CT80STPD0
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 03/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Catalogue NumberCT80STPD
Device Lot Number5772390
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2023
Supplement Date Received by Manufacturer03/03/2024
Initial Report FDA Received Date12/19/2023
Supplement Report FDA Received Date03/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/24/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age60 YR
Patient SexMale
Patient Weight190 KG
Patient RaceBlack Or African American